Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 243, NWS Springfield, MO

October 19, 2016Webster County, Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 19, 2016, 4:00 PM CDT for Webster County, Wright County, Missouri. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 19, 2016, 4:00 PM CDT (21:00 UTC)
Expired
Oct 19, 2016, 4:28 PM CDT
In force
28 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 59 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 19, 4:11 PM CDTHAIL 0.752 Se Marshfield, MO
Oct 19, 4:12 PM CDTHAIL 15 Se Marshfield, MODELAYED REPORT...QUARTER SIZE HAIL AT P HIGHWAY NEAR ROCKY POINT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 19, 12:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1287 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

444 
WUUS53 KSGF 192100
SVRSGF
MOC225-229-192200-
/O.NEW.KSGF.SV.W.0243.161019T2100Z-161019T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT WED OCT 19 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WEBSTER COUNTY IN SOUTHWESTERN MISSOURI...
  NORTHWESTERN WRIGHT COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 500 PM CDT

* AT 400 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  MARSHFIELD... MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  MARSHFIELD...                     HARTVILLE...
  DUNCAN...                         ODIN...
  GROVESPRING...                    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3719 9292 3723 9296 3729 9296 3736 9287
      3748 9251 3741 9238 3727 9236 3720 9277
TIME...MOT...LOC 2100Z 248DEG 26KT 3726 9291 

HAIL...1.00IN
WIND...<50MPH
 
$$

CRAMER
2 follow-up statements
332 
WWUS53 KSGF 192110
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CDT WED OCT 19 2016

MOC225-229-192200-
/O.CON.KSGF.SV.W.0243.000000T0000Z-161019T2200Z/
WEBSTER MO-WRIGHT MO-
410 PM CDT WED OCT 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EAST CENTRAL WEBSTER AND NORTHWESTERN WRIGHT COUNTIES...

AT 410 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARSHFIELD...
MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
DUNCAN...                         GROVESPRING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3724 9280 3725 9287 3728 9289 3733 9287
      3748 9251 3741 9238 3735 9237 3725 9272
TIME...MOT...LOC 2110Z 248DEG 26KT 3729 9282 

HAIL...1.00IN
WIND...<50MPH
 
$$

CRAMER
266 
WWUS53 KSGF 192128
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
428 PM CDT WED OCT 19 2016

MOC225-229-192138-
/O.CAN.KSGF.SV.W.0243.000000T0000Z-161019T2200Z/
WEBSTER MO-WRIGHT MO-
428 PM CDT WED OCT 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WEBSTER AND
NORTHWESTERN WRIGHT COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHWESTERN MISSOURI.

LAT...LON 3724 9280 3725 9287 3728 9289 3733 9287
      3748 9251 3741 9238 3735 9237 3725 9272
TIME...MOT...LOC 2125Z 248DEG 26KT 3734 9266 

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 2:27 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Oct 19, 2:27 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
227 PM CDT Wed Oct 19 2016

...Storms through this Evening then Cooler and Drier...

.MESOSCALE DISCUSSION...
Issued at 200 PM CDT Wed Oct 19 2016

Convection continued to increase in coverage into this afternoon
along and north of a nearly stationary front stretching from just
south of Joplin and along the I-44 corridor. A few of these storms
were had approaching severe limits. Showers and storms had developed
well north of the surface boundary ahead of the 850 MB front.

The surface front will begin a gradual southeastward push into
the late afternoon aided by rain cooled air to the north.
Meanwhile an upper level trough coming out of the Rockies will
begin to assert it's influence heading into late afternoon and
this evening.

Strengthening synoptic scale lift will support additional
development with increasing storm coverage into far southern
Missouri along and behind the front. Most unstable CAPE of 1000 to
3000 J/KG and deep layer shear of 30 to 40 kts will support the
risk for strong to locally severe storms. Strong winds and hail
look to be the primary risk with any severe storms that develop.
Storms that develop along the front will be have to be monitored
for supercellular structure but any tornado risk appears to be
very low. Heavy rainfall and the potential for localized flooding
will also have to be monitored where storms train across the same
areas.

&&

.SHORT TERM...(Tonight and Thursday)
Issued at 215 PM CDT Wed Oct 19 2016

The cold front will begin a steady push to the southeast across
the region this evening as the upper level trough swings east.
Showers and thunderstorms will accompany the frontal passage and
linger behind the surface front. The activity will taper off from
the west later tonight as the 850 MB front pushes to the southeast
with most activity moving to our east by daybreak Thursday. A drier
and cooler airmass will overspread the region Thursday.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 215 PM CDT Wed Oct 19 2016

Seasonably cool temperatures can be expected heading into late
week as surface high pressure builds into the area and the region
comes under the influence of a northwesterly flow aloft.

A warming trend will return this weekend into early next week as
an upper level ridge builds back across the region. Dry weather
will persist until the middle or later part of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 200 PM CDT Wed Oct 19 2016

Pilots can expect deteriorating flight conditions as a cold front
moves across the area. This front will bring showers and
thunderstorms along with low ceilings. MVFR to IFR conditions
will develop behind the front through the evening. Improving
conditions will return Thursday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Foster
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Foster
Hazardous weather outlook, Oct 19, 12:58 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT WED OCT 19 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1258 PM CDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

 SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
 INTO THE EARLY EVENING. THE STORMS WILL BE FOCUSED ALONG AND
 SOUTHEAST OF A LINE FROM LAMAR TO ELDON MISSOURI.

 SOME OF THESE STORMS WILL BECOME STRONG TO LOCALLY SEVERE WITH
 THE POTENTIAL OF PRODUCING LARGE HAIL TO THE SIZE OF HALF
 DOLLARS AND WIND GUSTS UP TO 60 MPH.

 THUNDERSTORMS WILL BE MOST NUMEROUS ALONG AND NORTH OF THE
 INTERSTATE 44 CORRIDOR THROUGH EARLY AFTERNOON WITH AN
 INCREASING COVERAGE OF STORMS FARTHER SOUTH ACROSS FAR SOUTHERN
 MISSOURI LATER THIS AFTERNOON.

 IN ADDITION...HEAVY RAINFALL WILL OCCUR WITH THESE STORMS WHICH
 COULD RESULT IN LOCALIZED FLOODING ESPECIALLY WHERE STORMS TRAIN
 ACROSS THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A DRIER AND COOLER PATTERN TAKES SHAPE THROUGH LATE WEEK.
  WARMER AND GRADUALLY MORE MOIST AIR WILL BEGIN PUSHING BACK
  INTO THE REGION BY EARLY WEEK NEXT WEEK. SHOWERS AND PERHAPS A
  THUNDERSTORM OR TWO WILL BE ON THE INCREASE BY AROUND MIDWEEK
  NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED ACROSS FAR SOUTHERN MISSOURI
 THROUGH EARLY THIS EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Oct 19, 12:44 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1244 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     HAIL             6 NE WILLARD            37.36N 93.36W
10/19/2016  E0.75 INCH       GREENE             MO   PUBLIC

            DIME SIZE HAIL VIA MPING REPORT

&&

BURCHFIELD
Local storm report, Oct 19, 12:58 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     TSTM WND DMG     ASH GROVE               37.32N 93.58W
10/19/2016                   GREENE             MO   BROADCAST MEDIA

            LARGE TREE DOWN OVER POWER LINES IN ASH GROVE

&&

BURCHFIELD
Local storm report, Oct 19, 1:47 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
147 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     TSTM WND DMG     ASH GROVE               37.32N 93.58W
10/19/2016                   GREENE             MO   EMERGENCY MNGR

            SEVERAL REPORTS OF LIMBS DOWN IN ASH GROVE WITH SOME UP
            TO 24 INCHES IN DIAMETER.

&&

BURCHFIELD
Local storm report, Oct 19, 2:26 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
226 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             5 NNW URBANA            37.91N 93.19W
10/19/2016  E1.00 INCH       HICKORY            MO   PUBLIC

&&

HATCH
Local storm report, Oct 19, 2:30 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             5 NNW URBANA            37.91N 93.19W
10/19/2016  E1.25 INCH       HICKORY            MO   PUBLIC

&&

HATCH
Local storm report, Oct 19, 3:54 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
354 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             LICKING                 37.50N 91.86W
10/19/2016  E1.00 INCH       TEXAS              MO   PUBLIC

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 11:56 AM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence, Polk53 min
Oct 19, 12:16 PM CDTAreal Flood AdvisorySGFJasper3 hr
Oct 19, 12:18 PM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper, Lawrence57 min
Oct 19, 12:57 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory28 min
Oct 19, 1:04 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Laclede, Webster56 min
Oct 19, 1:50 PM CDTSevere Thunderstorm WarningSGFLaclede, Webster, Wright55 min
Oct 19, 2:45 PM CDTSevere Thunderstorm WarningSGFLaclede, Phelps, Pulaski, Texas45 min
Oct 19, 3:27 PM CDTSevere Thunderstorm WarningSGFDent, Phelps48 min
Oct 19, 3:35 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas40 min
Oct 19, 4:13 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas45 min
Oct 19, 5:14 PM CDTFlash Flood WarningSGFLaclede, Pulaski, Texas, Webster, Wright4 hr
Oct 19, 5:48 PM CDTSpecial Weather StatementSGFDent42 min
Oct 19, 6:17 PM CDTAreal Flood AdvisorySGFDent, Phelps, Texas6 hr
Oct 19, 6:22 PM CDTSpecial Weather StatementSGFBarry38 min
Oct 19, 6:31 PM CDTSevere Thunderstorm WarningSGFBarry29 min
Oct 19, 6:54 PM CDTSpecial Weather StatementSGFStone51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.